Product News and Recalls

Study: Combining warfarin and antidepressants is risky

A study suggests that patients taking the blood thinner warfarin may be at greater risk for major bleeding if they also take a class of antidepressants called selective serotonin reuptake inhibitors, or SSRIs.

A report in U.S. News and World Report says researchers found a 60 percent higher risk of major hemorrhage in patients that were taking SSRIs and warfarin, versus those who weren’t taking an SSRI.

Notably, the researchers found no corresponding risk among warfarin users who were taking older tricyclic antidepressants.

This isn’t the first time that SSRI antidepressants have been associated with health problems. A number of studies have linked pregnant women’s use of SSRI antidepressants with potentially dangerous heart and lung defects in newborns.

SSRI antidepressants include Zoloft and Prozac.

According to the article, researchers looked at data from an ongoing study of more than 13,000 people with the irregular heartbeat known as atrial fibrillation, focusing on nearly 9,200 who were also taking warfarin.

Study author Gene Quinn, who was a resident physician in internal medicine at the University of California, San Francisco, at the time of the study, said it’s not clear how SSRI medications might encourage bleeding.

But one theory is that the ability of platelets in the blood to clot is related to serotonin, so blocking the serotonin may hamper the clotting process.

Patients should consult their doctors before making any changes in their medication. A consultation with an SSRI lawyer is also important if there are significant injuries from SSRIs.

See the story here:

http://health.usnews.com/health-news/news/articles/2012/11/08/common-antidepressants-tied-to-higher-bleeding-risk-in-warfarin-users-study